Hail, Sherman
- When
- August 13, 5:35 PM MST to 5:39 PM MST
- Where
- Sherman County, 2.57 mi WSW of Caruso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.316, -101.824
Nickel size hail that fell for 3-4 minutes.
Thunderstorms developed across Western Kansas resulting in hail up to nickel size in Sherman county and a 67 mph wind gust near Campus.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across Western Kansas resulting in hail up to nickel size in Sherman county and a 67 mph wind gust near Campus.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:20 PM MST, 1 hour 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT Tue Aug 13 2024 .KEY MESSAGES... - Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding. - 90 degree high temperatures look to return for most of the next week. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 1159 AM MDT Tue Aug 13 2024 Dense cloud cover is persisting throughout most of the Tri- State area, but southwesterly winds are slowly clearing it out. Central portions of the CWA can expect some direct sunlight in the afternoon, but the far northeastern CWA will likely remain cloudy all day. Jumping right into the severe thunderstorm threat today, it appears we will have two separate forcing mechanisms firing off the storms that will eventually merge into one. Nearly all CAMs are showing a very similar development this evening with timing and specific parameters being slightly different between the models. As a result, confidence is fairly high regarding the early storm track. The area that looks to fire off first will be in the south-central or southwestern CWA, starting around 0-1Z. The 850mb LLJ looks to spark a few (2-5) isolated storms that will move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST sounding for the south-central CWA at 2Z, all hazards will be possible. Effective inflow layer, 0-1 km, and 0-3km shear are around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches and MLCAPE is around 2650 J/kg. If these storms are able to form free of any competing updrafts and not cluster together, hail up to 2 inches would be possible, as would a tornado or two. The hail threat will be severely limited by the 16,000-18,000 foot moist melting layer, but that increases the potential for torrential rainfall. Storm motion looks to be around 35+ kts and these look to be isolated cells or clusters, so the threat for training storms causing flash flooding is low. These storms will likely (90% confidence) be ingested by the the second wave of storms from the east around 4Z. The second wave of storms will be more widespread and look to form to the west of the CWA and move east-northeast into the CWA. These storms will be forced by a lee low ejecting off of the Rockies. These storms will be in more of a linear formation. These storms look to enter the western CWA around 1-2Z, absorb the first storms around 4Z, and proceed across the northern half of the CWA. The storms look to last all night, but the best time for severe weather to occur from this second wave will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch hail, and a brief QLCS tornado will all be possible. A sounding from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from the south, which is nearly parallel to the orientation of the storm, lowering confidence on the QLCS tornado potential. The motion of these storms is concerning for flooding reasons. While the system as a whole will be progressing to the east- northeast, the downshear motion will be from the southwest, the orientation of the line itself. This causes a setup for training storms to occur, potentially leading to flash flooding. Much like the first wave of storms, the melting height looks to be above 15,000 feet and very moist, allowing very efficient hail melting and warm weather precipitation processes to occur, increasing the potential for flooding. Following the storms, the winds are expected to be light and variable, which will allow fog to form, much like the past few days. Currently, the northeastern 1/3 of the CWA looks to get to worst fog, likely dropping down to less than a mile of visibility. This fog will limit overnight cooling and keep temperatures in the 60s across the CWA. Tomorrow morning, as stratus and fog linger throughout much of the CWA, a mid-level ridge will begin moving into the area. This will work to lift the fog and stratus from west to east throughout the day. High temperatures will warm into the upper 80s. Tomorrow afternoon and early evening, another shortwave will eject off the Rockies and give us another wave of storms across the CWA. We could see some severe weather with these storms, with wind being the primary threat and hail as a secondary threat. Storms look to enter the northwestern CWA around 0Z and move southeast through the CWA, exiting around 14Z. Low temperatures tomorrow night look to cool into the mid 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 1159 AM MDT Tue Aug 13 2024 The upper level ridge is forecast to build over the Southern CONUS during this period, eventually building over the forecast area by the weekend. During this timeframe numerous upper level short wave troughs will move around the ridge and over the forecast area. While the weather pattern will be active, confidence for severe weather goes down as the center of the ridge moves over the forecast area. However this does not mean severe weather will not occur, just that confidence is low for it to occur. As the ridge center moves closer to the forecast area precipitation chances fall into the weekend due to the storm track being pushed north of the forecast area. GEFS and ECMWF ensembles both show a better potential for precipitation Friday than any other day for this timeframe. The ECMWF is more over Southwest Kansas while the GEFS is along the KS/NE border. Based on the current GFS and ECMWF model run the ECMWF ensemble seems to be the most representative with the location of the precipitation chances. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 515 PM MDT Tue Aug 13 2024 KGLD...VFR conditions are expected through about 01z with winds from the southeast around 12kts. From 02z-14z, sub VFR conditions are expected. There is a threat for thunderstorms impacting the terminal from 02z-08z with reduced visibilities due to heavy rainfall and stratus that moves in. Winds generally variable at speeds under 10kts. After 15z, VFR conditions are forecast with winds from the west to northwest at speeds up to 11kts. KMCK...VFR conditions are expected through 04z with winds from the southeast up to 10kts. From 05z-15z, sub VFR conditions are expected due to thunderstorms and stratus over the terminal. After 16z, VFR conditions return with winds from the west up to 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...JTL AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 501 PM MDT Tue Aug 13 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM CDT) for much of the area. The primary hazards include hail up to two inches in diameter, wind gusts to 70 mph, and very heavy rainfall that could produce flash flooding. This is also a threat for a tornado or two. Fog is likely to develop as well and dense fog is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated severe thunderstorms are possible across the Tri-State area Wednesday afternoon and into the evening. Potential hazards include 70 MPH wind gusts and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Tue Aug 13 2024
KSZ041-132300-
Greeley KS-
439 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY COUNTY
THROUGH 500 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Towner, or 16 miles north of Coolidge, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 10204 3846 10192 3828 10162 3826 10167
3826 10204
TIME...MOT...LOC 2239Z 221DEG 24KT 3828 10197
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial Weather Statement
National Weather Service Goodland KS
524 PM MDT Tue Aug 13 2024
KSZ027-041-132345-
Wallace KS-Greeley KS-
524 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES THROUGH 545 PM MDT...
At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Horace, or 12 miles northwest of Tribune, moving
north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Wallace and northwestern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.
&&
LAT...LON 3857 10205 3858 10205 3891 10194 3881 10162
3850 10184
TIME...MOT...LOC 2324Z 198DEG 27KT 3859 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRMSpecial Weather Statement
National Weather Service Goodland KS
539 PM MDT Tue Aug 13 2024
KSZ027-140000-
Wallace KS-
539 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALLACE COUNTY
THROUGH 600 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Weskan, or 11 miles west of Sharon Springs, moving
north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wallace County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.
&&
LAT...LON 3885 10185 3887 10204 3912 10204 3903 10171
TIME...MOT...LOC 2338Z 198DEG 26KT 3894 10196
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JRMPreliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Tstm Wnd Gst 1 SSE Tribune 38.45N 101.74W
08/13/2024 M55 MPH Greeley KS Mesonet
KKSTRIBU11.
&&
JTLPreliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tstm Wnd Gst 1 SW Horace 38.47N 101.80W
08/13/2024 M56 MPH Greeley KS Public
KKSTRIBU11.
&&
JTLSpecial Weather Statement
National Weather Service Goodland KS
619 PM MDT Tue Aug 13 2024
KSZ027-028-041-042-140045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
619 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES THROUGH 645 PM MDT/745 PM CDT/...
At 619 PM MDT/719 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Leoti, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for west central Kansas.
&&
LAT...LON 3846 10152 3857 10170 3895 10140 3878 10112
TIME...MOT...LOC 0019Z 217DEG 33KT 3858 10156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMThe Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail that fell for 3-4 minutes.
Spotter reports hail ranged from penny to nickel in size.
Weatherlink site WPEWeather.
ASOS KGLD at the Goodland Airport reported the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202123, 1202125, 1202128, 1202129.